Alert archive / Louisiana / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 23, NWS Lake Charles, LA

May 26, 2010Vernon Parish, Louisiana

NWS Lake Charles, LA issued this severe thunderstorm warning at May 26, 2010, 2:43 PM CDT for Vernon Parish, Louisiana. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 26, 2010, 2:43 PM CDT (19:43 UTC)
Expired
May 26, 2010, 3:26 PM CDT
In force
43 min
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon

County Vernon Parish, LA

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 7.7 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2010-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1477 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2010-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1477 J/kg
Mixed-layer CIN
-62 J/kg
Mixed-layer LCL
1221 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 12:29 PM CDT, 2 hours 14 minutes earlier.

Area forecast discussion, May 26, 12:29 PM CDT, 2 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1229 PM CDT WED MAY 26 2010

.DISCUSSION...
FOR THE 26/18Z TAF ISSUANCE.

&&

.AVIATION...
CURRENTLY VFR CONDITIONS ARE OCCURRING ACROSS THE AREA WITH CU
JUST BEGINNING TO BUILD UP. FOR THE REMAINDER OF THE
AFTERNOON...MOIST AND VERY UNSTABLE AIR MASS IN PLACE...SO WITH
DAYTIME HEATING CU SHOULD CONTINUE TO BUILD WITH ISOLATED SHOWERS
AND THUNDERSTORMS DEVELOPING. DUE TO THE ISOLATED NATURE OF THE
ACTIVITY WILL JUST MENTION VCSH OR VCTS FOR TAF SITES.

ACTIVITY THAT DOES DEVELOP WILL DISSIPATE IN THE EVENING WITH THE
LOSS OF DAYTIME HEATING. SOME PATCHY FOG WILL DEVELOP WITH MVFR
VISIBILITIES POSSIBLE DURING THE LATE OVERNIGHT UNTIL SHORTLY
AFTER SUNRISE THURSDAY.

RUA

&&

.PREV DISCUSSION... /ISSUED 1036 AM CDT WED MAY 26 2010/

DISCUSSION...
WEAK RIDGING OVER THE REGION IS PRODUCING LIGHT WINDS WITH A WEAK
NORTHERLY COMPONENT. WITH THE EXCEPTION OF SOME MIDLEVEL
CLOUDS...SKIES ARE MOSTLY SUNNY ACRS THE AREA...AND THIS HAS
ALLOWED TEMPERATURES TO CLIMB INTO THE LOW TO MID 80S AS OF 10
AM. ANOTHER WARMER THAN NORMAL AFTN ON TAP WITH FCST HIGHS NEAR 90
STILL LOOKING GOOD. WITH SUFFICIENT SUNSHINE...A FEW LOCATIONS
COULD APPROACH THE MID 90S. HOWEVER...ANY CONVECTION THAT DEVELOPS
WILL LIMIT HEATING...AND AT THIS TIME...STILL EXPECT TO SEE SOME
SCATTERED SHOWERS OR THUNDERSTORMS DEVELOP BY MID AFTN. CURRENT
POPS LOOK FINE FOR NOW WITH BETTER CHANCES OVER ERN PORTIONS OF
THE AREA. NO UPDATE PLANNED FOR THIS MORNING. 24

PREV DISCUSSION... /ISSUED 546 AM CDT WED MAY 26 2010/

DISCUSSION...
WATER VAPOR SATELLITE IMAGERY/UPPER AIR ANALYSIS SHOWED A MID/UPPER
LOW OFF THE COAST OF THE CAROLINAS...A BROAD MEAN TROF OVER THE
WESTERN CONUS...AND A MEAN RIDGE STRETCHING FROM THE GREAT LAKES
TO THE NORTHWEST GULF COAST REGION.

AT THE SFC...HIGH PRESSURE EXTENDS FROM THE OHIO RIVER VALLEY TO
THE NORTHWEST GULF COAST REGION.

ASCERTAINING CONVECTIVE POTENTIAL AND INITIATION TODAY IS THE
PRIMARY NEAR TERM CHALLENGE...AND IT IS A DIFFICULT ONE. ACTIVITY
YESTERDAY AFTERNOON AND EVENING APPEARS TO HAVE BEEN INITIATED/SUSTAINED
VIA A COMBINATION OF OUTFLOW BOUNDARIES AND A SUBTLE VORT MAX THAT
TRANSLATED INTO THE AREA FROM SOUTHERN TEXAS. THIS FEATURE IS STILL
EVIDENT ON WATER VAPOR IMAGERY OVER SOUTH CENTRAL AND SE
LOUISIANA...BUT SHOULD BE EAST OF US AND A NON-FACTOR BY THIS
AFTERNOON. THERE IS ANOTHER APPARENT FEATURE JUST CROSSING THE RIO
GRANDE INTO SOUTH CENTRAL TEXAS...WHICH MAY SERVE AS ONE TRIGGER
WHILE PERTURBATIONS RIDING AROUND THE MID/UPPER LOW TO THE EAST
AND/OR OUTFLOW BOUNDARIES SERVE AS OTHERS. AREA FORECAST SOUNDINGS
INDICATE MODEST INSTABILITY...LITTLE INHIBITION...AND DEEP
MOISTURE WILL BE IN PLACE BY THIS AFTERNOON...SO ANY OF THE ABOVE
MENTIONED LIFTING MECHANISMS WOULD BE SUFFICIENT TO GET CONVECTION
GOING.

IN TERMS OF CONVECTIVE CHARACTERISTICS...RELATIVELY SLOW MOVING...SHORT
LIVED...AND OUTFLOW DOMINANT CELLS ARE EXPECTED.

BEYOND TODAY...THE MEAN RIDGE IS FORECAST TO RETROGRADE WESTWARD
AND AMPLIFY...WHILE A DEEP MEAN TROF DEVELOPS OVER THE EASTERN
CONUS. FELT FAIRLY GOOD ABOUT LEAVING SMALL POPS IN THE FORECAST
THURSDAY AND FRIDAY...AS MODELS LEAVE DECENT MOISTURE IN PLACE AND
CONTINUE TO SHOW SUBTLE PIECES OF ENERGY TRANSLATING THROUGH THE
NORTHERLY FLOW ALOFT.

ON SATURDAY...A MORE SIGNIFICANT SHORTWAVE...ACCOMPANIED BY A
40-50KT JET MAX...IS FORECAST TO DROP INTO THE NORTH CENTRAL GULF
COAST REGION. ON THE PLUS SIDE...IN COMBINATION WITH A JET MAX
TRANSLATING THROUGH THE SUBTROPICAL JET TO THE SOUTH...THIS WILL
RESULT IN GENERALLY FAVORABLE JET SUPPORT FOR CONVECTION. ON THE
NEGATIVE SIDE...THE NAM AND THE GLOBAL MODELS SHOW MUCH DRIER AIR
WRAPPING INTO THE AREA. THE ECMWF IS LESS AGGRESSIVE WITH THE DRY
AIR...BUT EVEN IT IS FAIRLY PALTRY WITH THE QPF IT GENERATES. FOR
THE TIME BEING...HAVE LEFT A SLIGHT CHANCE IN THE FORECAST...THOUGH
THIS COULD PROVE GENEROUS.

NO SIGNIFICANT MODIFICATIONS TO THE SUNDAY THROUGH TUESDAY FORECAST
WERE MADE...THOUGH THAT MAY CHANGE SHOULD THE ECMWF JUMP ON BOARD
WITH THE DRIER SOLUTION IMPLIED BY THE NAM AND SHOWN BY THE GFS.

MARINE...
LIGHT AND VARIABLE WINDS...AND RELATIVELY CALM SEAS...ARE EXPECTED
OVER THE COASTAL WATERS THROUGH THE WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  90  70  91  70  92 /  30  30  20  20  20
KBPT  90  69  91  71  93 /  20  20  20  20  20
KAEX  91  68  92  69  92 /  40  30  20  20  20
KLFT  89  70  91  72  91 /  40  30  20  20  20

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.
GM...NONE.
&&
Hazardous weather outlook, May 26, 6:04 AM CDT, 8 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
604 AM CDT WED MAY 26 2010

LAZ027>033-041>045-051>055-TXZ180>182-201-215-216-271115-
VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-EVANGELINE-ST. LANDRY-
CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-UPPER ST. MARTIN-
CAMERON-VERMILION-IBERIA-ST. MARY-LOWER ST. MARTIN-TYLER-JASPER-
NEWTON-HARDIN-JEFFERSON-ORANGE-
604 AM CDT WED MAY 26 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
LOUISIANA...SOUTH CENTRAL LOUISIANA...SOUTHWEST LOUISIANA...WEST
CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE TODAY
AND TONIGHT. THUNDERSTORMS WILL BE CAPABLE OF PRODUCING BRIEF
HEAVY RAINFALL AND GUSTY WINDS.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE
EACH DAY...MAINLY DURING THE AFTERNOON AND EVENING HOURS.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

GMZ430-432-435-450-452-455-470-472-475-271115-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY,
LA OUT 20 NM-
WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM
TO 60 NM-
WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA
EXTENDING FROM 20 NM TO 60 NM-
604 AM CDT WED MAY 26 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO.

.DAY ONE...TODAY AND TONIGHT

LIGHT AND VARIABLE WINDS WITH ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS ARE POSSIBLE.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

LIGHT AND VARIABLE WINDS WITH ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS ARE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

13

In the hours before

Special weather statement, May 26, 1:58 PM CDT, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
158 PM CDT WED MAY 26 2010

TXZ182-262000-
NEWTON TX-
158 PM CDT WED MAY 26 2010

...SIGNIFICANT WEATHER ADVISORY FOR NEWTON COUNTY UNTIL 300 PM CDT...

AT 155 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 6 MILES SOUTH OF NEWTON...MOVING SOUTH
AT 10 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  BLEAKWOOD BY 245 PM CDT...
  TROUT CREEK AND OLD SALEM BY 300 PM CDT...

PEA SIZE HAIL IS LIKELY WITH THIS STORM. YOU ARE ENCOURAGED TO
MONITOR THE WEATHER CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS IF A WARNING IS ISSUED.

WIND GUSTS OF 40 MPH ARE POSSIBLE WITH THIS STORM. THIS COULD BLOW
SOME BRANCHES DOWN AND CAUSE ISOLATED POWER OUTAGES. YOU ARE
ENCOURAGED TO MONITOR THE WEATHER CLOSELY AND BE PREPARED TO TAKE
ACTION IF A WARNING IS ISSUED.

FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAINFALL WITH RATES
BETWEEN 1 AND 2 INCHES PER HOUR WILL ALSO BE POSSIBLE WITH THIS
STORM.

RUA
Special weather statement, May 26, 2:02 PM CDT, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
202 PM CDT WED MAY 26 2010

LAZ027-262000-
VERNON LA-
202 PM CDT WED MAY 26 2010

...SIGNIFICANT WEATHER ADVISORY FOR VERNON PARISH UNTIL 300 PM CDT...

AT 200 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 3 MILES SOUTH OF NEW LLANO...MOVING
SOUTH AT 10 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  PICKERING AND FORT POLK BY 220 PM CDT...
  ROSEPINE BY 300 PM CDT...

PEA SIZE HAIL IS LIKELY WITH THIS STORM. YOU ARE ENCOURAGED TO
MONITOR THE WEATHER CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS IF A WARNING IS ISSUED.

WIND GUSTS OF 40 MPH ARE POSSIBLE WITH THIS STORM. THIS COULD BLOW
SOME BRANCHES DOWN AND CAUSE ISOLATED POWER OUTAGES. YOU ARE
ENCOURAGED TO MONITOR THE WEATHER CLOSELY AND BE PREPARED TO TAKE
ACTION IF A WARNING IS ISSUED.

FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAINFALL WITH RATES
BETWEEN 1 AND 2 INCHES PER HOUR WILL ALSO BE POSSIBLE WITH THIS
STORM.

RUA
Special weather statement, May 26, 2:25 PM CDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
225 PM CDT WED MAY 26 2010

LAZ030-262030-
BEAUREGARD LA-
225 PM CDT WED MAY 26 2010

...SIGNIFICANT WEATHER ADVISORY FOR BEAUREGARD PARISH UNTIL 330 PM
CDT...

AT 220 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 5 MILES SOUTHWEST OF FIELDS...MOVING
SOUTHWEST AT 10 MPH.

THE STRONG THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF...
ALONG HIGHWAY 12 BETWEEN FIELDS AND THE CALCASIEU PARISH LINE.

MARBLE TO PENNY SIZE HAIL IS EXPECTED WITH THIS STORM. YOU ARE
ENCOURAGED TO MONITOR THE WEATHER CLOSELY AND BE PREPARED TO TAKE
THE PROPER ACTIONS IF A WARNING IS ISSUED.

CONTINUOUS LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! REMEMBER...WHEN THUNDER ROARS...GO INDOORS.

WIND GUSTS OF 50 MPH ARE POSSIBLE WITH THIS STORM. THIS COULD BLOW
SOME BRANCHES DOWN AND CAUSE ISOLATED POWER OUTAGES. YOU ARE
ENCOURAGED TO MONITOR THE WEATHER CLOSELY AND BE PREPARED TO TAKE
ACTION IF A WARNING IS ISSUED.

RUA

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 4:30 PM CDTSevere Thunderstorm WarningLCHCalcasieu, Cameron, Jefferson Davis45 min
May 26, 4:35 PM CDTSevere Thunderstorm WarningLCHLafayette, Vermilion25 min
May 26, 4:58 PM CDTSevere Thunderstorm WarningLCHAcadia62 min
May 26, 6:24 PM CDTSpecial Marine WarningLCH51 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.